Administering improperly mixed vaccines could harm patients and increase a veterinarian’s liability risk, according to a newly published JAVMA News article.
The USDA was recently alerted by the Iowa Veterinary Medical Association of an emerging vaccination practice, specifically the use of a liquid rabies vaccine as a diluent for reconstituting a canine distemper vaccine. At first blush, it might seem reasonable to mix a number of vaccines in one syringe for administering to a patient, but the AVMA’s Council on Biologic and Therapeutic Agents (COBTA) and its Clinical Practitioners Advisory Committee (CPAC) point out that there are substantial pitfalls to improper vaccine mixing:
- Decreased efficacy (or no activity at all) of the mixed vaccines
- Increased adverse events including injection site reactions or even systemic reactions
- Potential toxin overload from vaccine adjuvants
COBTA/CPAC members also warn that improper vaccine mixing can become especially dangerous when administering to pediatric or senior patients. Not to mention that if the patient is receiving a potentially inactive vaccine mixture, the veterinarian has effectively modified the vaccination series protocols without scientific information to determine how protected the animal is from disease and when to revaccinate.